Author(s): Keks N, Hope J, Keogh S
Abstract Share this page
Abstract Switching from one antidepressant to another is frequently indicated due to an inadequate treatment response or unacceptable adverse effects. All antidepressant switches must be carried out cautiously and under close observation. Conservative switching strategies involve gradually tapering the first antidepressant followed by an adequate washout period before the new antidepressant is started. This can take a long time and include periods of no treatment with the risk of potentially life-threatening exacerbations of illness. Clinical expertise is needed for more rapid or cross-taper switching as drug toxicity, including serotonin syndrome, may result from inappropriate co-administration of antidepressants. Some antidepressants must not be combined. Antidepressants can cause withdrawal syndromes if discontinued abruptly after prolonged use. Relapse and exacerbation of depression can also occur. Gradual dose reduction over days to weeks reduces the risk and severity of complications.
This article was published in Aust Prescr
and referenced in Family Medicine & Medical Science Research